Alert archive / Arizona / Flood Watches in 2021
Flood Watch 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flood watch at Jan 28, 2021, 1:59 PM MST for Gila County, Arizona. It took effect at Jan 29, 2021, 5:00 PM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2021, 1:59 PM MST (20:59 UTC)
- In effect from
- Jan 29, 2021, 5:00 PM MST
- Expired
- Jan 30, 2021, 2:56 AM MST
- In force
- 10 hr
- Issued by
- NWS Phoenix, AZ
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2887 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WGUS65 KPSR 282059 FFAPSR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Phoenix AZ 159 PM MST Thu Jan 28 2021 .Locally moderate-heavy rain is expected to fall onto existing snow pack leading to an increase in runoff rates into Tonto Creek...which is forecast to rise above action stage of 4.2 Friday afternoon or evening, which which will impact low water crossings. . AZZ556-291100- /O.NEW.KPSR.FA.A.0001.210130T0000Z-210131T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tonto Basin- Including the cities of Punkin Center 159 PM MST Thu Jan 28 2021 ...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... The National Weather Service in Phoenix has issued a * Flood Watch for a portion of south central Arizona, including the following area, Tonto Basin. * From Friday afternoon through Saturday afternoon * Light-moderate rainfall is expected to fall onto existing snow pack over the region from late Friday afternoon into Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MP
3 follow-up statements
839 WGUS65 KPSR 291046 FFAPSR Flood Watch National Weather Service Phoenix AZ 346 AM MST Fri Jan 29 2021 .Locally moderate rainfall is expected to fall onto existing snow pack leading to an increase in runoff rates into Tonto Creek, which is forecast to rise above action stage of 4.2 feet late Friday afternoon or evening. Impacts to low water crossings are expected. AZZ556-300115- /O.CON.KPSR.FA.A.0001.210130T0000Z-210131T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tonto Basin- Including the cities of Punkin Center 346 AM MST Fri Jan 29 2021 ...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON... The Flood Watch continues for * A portion of south central Arizona, including the following area, Tonto Basin. * From this afternoon through Saturday afternoon * Light-moderate rainfall is expected to fall onto existing snow pack over the region from late Friday afternoon into Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ CK
554 WGUS65 KPSR 292019 FFAPSR Flood Watch National Weather Service Phoenix AZ 119 PM MST Fri Jan 29 2021 .Locally moderate rainfall is expected to fall onto existing snow pack leading to an increase in runoff rates into Tonto Creek, which is forecast to rise above action stage of 4.2 feet late Friday afternoon or evening. Impacts to low water crossings are expected. AZZ556-301200- /O.CON.KPSR.FA.A.0001.210130T0000Z-210131T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tonto Basin- Including the cities of Punkin Center 119 PM MST Fri Jan 29 2021 ...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY AFTERNOON... The Flood Watch continues for * A portion of south central Arizona, including the following area, Tonto Basin. * From 5 PM MST this afternoon through Saturday afternoon * Light-moderate rainfall is expected to fall onto existing snow pack over the region from late Friday afternoon into Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
095 WGUS65 KPSR 300956 FFAPSR Flood Watch National Weather Service Phoenix AZ 256 AM MST Sat Jan 30 2021 AZZ556-301100- /O.CAN.KPSR.FA.A.0001.000000T0000Z-210131T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tonto Basin- Including the cities of Punkin Center 256 AM MST Sat Jan 30 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of south central Arizona, including the following area, Tonto Basin has been cancelled. The Flood Watch is cancelled. Less than anticipated rainfall occurred on Friday, prompting the cancellation. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ CK
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flood watch went out at Jan 28, 11:24 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 28, 11:24 AM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1124 AM MST Thu Jan 28 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Warmer conditions are expected today, with some areas returning to near normal temperatures. A storm system will then impact the region Friday, bringing another chance of precipitation, breezy conditions, and a slight cool down in temperatures. Temperatures then warm back to near seasonal levels by early next week before another potential storm system impacts the region during the middle of next week. && .DISCUSSION... Surface temperatures early this morning are running 5-10 degrees warmer than yesterday morning, due in part to low level southerly warm air advection and in south-central AZ some breezy easterly winds. The local CWA remains under a southwesterly, mostly subsident, flow pattern with high clouds spreading north across the region, which produced a neat optical 22 degree halo around the moon over the Phoenix area last night. Despite the persistent clouds through today, afternoon temperatures should warm another several degrees from yesterday's highs, with the greatest warm advection over south-central AZ. Much of Phoenix may even reach 70 this afternoon, which is near normal for the time of year. It's hard not to be in awe at the prolific amount of rain and snow falling in central CA at this time with a strong long-fetch IVT plume dousing the region. This plume of moisture is illustrated well on the CIMSS TPW product, focusing over the same areas for the past 24+ hours. The fetch of moisture is positioned at the base of a strong upper low centered off the PacNW coast. This low is expected to weaken and become an open wave as it eventually moves through the Desert Southwest on Friday. Model trends, global and hi-res, have shown and continue to show great agreement that the trough will become a progressive neutrally- tilted wave that will not dig as far south nor be as cold as the previous system earlier this week. The progressive/quick-moving nature of this system will play a key role in limiting the potential QPF output. A slower system through the Desert Southwest could greatly accentuate QPF totals, but again there is virtually no model support for a slower system. Now that the precipitation is within range of most hi-res models, many suggest most of the precipitation will fall within a 6-10 hour window Friday afternoon through Friday night. The same IVT plume impacting CA is projected to reach into the AZ deserts, albeit a bit weaker with a lot of moisture being squeezed out on the windward side of the SoCal mountains late Thursday into Friday. Still, latest ensemble runs and a few deterministic hi- res models have nudged up the magnitude of the moisture flux into the AZ deserts. GEFS and EPS both show a bump up in the IVT from previous runs to around 400-500 kg/ms and an increase in PWATs now up to around 0.7-0.9", which is around the max moving average for this time of year (per Tucson, AZ sounding climatology). The most notable change in QPF from WPC was a slight increase in amounts over the higher terrain east of Phoenix, with upwards of around 1", which is supported by the EPS mean. The mean QPF for the Phoenix area is still around 0.2-0.4", but with up to 0.75" in the range of possibility. Joshua Tree NP could see similar amounts to Phoenix, but QPF generally trails off west of Phoenix due to the rain shadow effect from the SoCal mountains. Part of what could drive up QPF totals is higher rain-rates from storms. The storm potential is still marginal at this time. Currently the biggest potential limiting factor with this system looks to be instability. With this being a warmer system, mid- level lapse rates will not be as steep, mainly below 7 C/km. Still, isolated storms seem possible with a vort max moving through and strong jet streak dynamics. HREF suggests a few hundred joules of MUCAPE, which will be sufficient. The jet winds will become quite strong over the Desert Southwest as a subtropical jet merges with this system. As a result deep-layer shear will be quite strong (0-6 km bulk shear around 50-70 kts), which brings up the potential for organized strong to severe cells if a strong enough updraft can develop. The main storm impact will likely be strong winds, with potential small hail as well. Given the slightly warmer nature of this system, snow levels should range between 5000 and 6000 feet as precipitation is occurring, though could come down to 4500 in JTNP and be enough to produce light snow. As far as hydro issues are concerned, outside of an isolated heavy downpour causing localized flooding issues, the main hydro threat will be the likelihood of rain falling on pre-existing snowpack over the higher terrain east of Phoenix, increasing the runoff into area creeks/washes, especially into Tonto Creek. Impacts to burn areas from the past couple years is also possible. Looking at the extended forecast, once the afomentioned system moves off to the east early Saturday, high pressure building into the region will bring drier conditions and a warming trend from Sunday onward into early next week. Lower desert highs should push back into the lower 70's by next Mon/Tue under mostly clear skies. There is good consensus with both the EPS and GEFS model suites that another, rather cold system will move into the Desert Southwest region by the middle part of next week. There is still a great deal of uncertainty how far west and south the system will dig and how much moisture will be available. Still this system is currently expected to pushing temps back below normal and perhaps bring another chance for rain/snow. && .AVIATION...Updated at 1824Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds at the Phoenix area TAF sites will continue to favor an easterly component today, with elevated wind speeds around 10 kts expected to weaken by this evening. High clouds will persist into the overnight hours before briefly decreasing in coverage. Mid and high clouds are then expected to increase in coverage tomorrow morning along with increasing S/SE winds. Gusts upwards of around 18 kts will be possible by around 17Z with potentially higher gusts with southwest winds going into the afternoon tomorrow. A cold front will move through tomorrow afternoon bringing chances for showers and isolated storms along with low cigs. The potential for MVFR cigs will exist as showers and potentially isolated storms move through tomorrow so have added a TEMPO group to reflect this. Southeast California/Southwest Arizona including KIPL and KBLH: Winds at KIPL are expected to favor a westerly component through much of the period with a period of E/SE wind expected this afternoon. At KBLH, winds will generally favor a south to southwest component through the next 24 hours with speeds mostly remaining below 10 kts. A weather system will bring lowering cloud decks and the potential for a few showers tomorrow morning generally between 12-18Z. && .FIRE WEATHER... Saturday through Wednesday: Following a storm system Friday, fog may develop in lower elevation/valley locations Saturday morning. Max RHs through early next week will remain the 45-85% range with min afternoon RHs generally between 25-35%. Winds will be relatively light each day with typical afternoon breeziness, especially over any higher terrain features. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict AVIATION...Smith FIRE WEATHER...Benedict
In the hours before
Local storm report, Jan 28, 1:08 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM MST THU JAN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG LITCHFIELD PARK 33.50N 112.36W
01/25/2021 MARICOPA AZ PUBLIC
***DELAYED REPORT*** TWITTER POST SHOWED
SUBSTANTIAL TREE DAMAGE AT THE WIGWAM GOLF
COURSE WITH NUMEROUS LARGE TREE BRANCHES
SNAPPED AND SEVERAL TREES UPROOTED DUE TO
ESTIMATED LOCALIZED 70 MPH WINDS. TIME
ESTIMATED BY RADAR.
&&
INSLocal storm report, Jan 28, 1:14 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST THU JAN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG 1 NE YOUNGTOWN 33.59N 112.29W
01/25/2021 MARICOPA AZ BROADCAST MEDIA
***DELAYED REPORT*** MEDIA REPORTS SHOW A
FEW HOMES IN SUN CITY WITH ROOF SHINGLES
RIPPED OFF ALONG WITH A COUPLE PALO VERDE
TREES AND FENCING DOWN DUE TO ESTIMATED 60
MPH WINDS. TIME ESTIMATED BY RADAR.
&&
INSLocal storm report, Jan 28, 1:18 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
118 PM MST THU JAN 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 3 N GOODYEAR 33.48N 112.41W
01/25/2021 MARICOPA AZ PUBLIC
***DELAYED REPORT*** SOCIAL MEDIA POST SHOWS
A LARGE PALO VERDE TREE APPROXIMATELY ONE
FOOT IN DIAMETER CRASHED THROUGH A CONCRETE
BLOCK WALL AND ONTO A HOUSE. WINDS ARE
ESTIMATED TO HAVE BEEN AROUND 55 MPH. TIME
ESTIMATED BY RADAR.
&&
INSNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.